Drug-induced lupus occurs in people who take certain types of medication but it is not considered a drug side effect.1, 2 Flare ups caused by medications taken for pre-existing or latent lupus are excluded from this diagnosis.1
With drug-induced lupus, specific drugs trigger an autoimmune reaction and the production of autoantibodies.3 There are three types of drug-induced lupus: drug-induced subacute cutaneous lupus, drug-induced systemic lupus, and drug-induced chronic cutaneous lupus (discoid and tumidus).1
Drug-induced lupus can occur in men and women but is more common in men because they are more often prescribed the medications linked to it.2 It tends to affect older adults more than idiopathic lupus, likely due to increased medication use in older populations. It is also more common in white individuals while idiopathic lupus is more common in Black people.1
Different drugs may be associated with each form of this autoimmune disease. Each year there are approximately 15,000 to 30,000 cases of drug-induced lupus in the United States.3
The main risk factor for drug-induced lupus is the use of certain drugs. At least 46 drugs that are currently in use may cause drug-induced lupus.4 The drugs most commonly associated with drug-induced lupus are hydralazine, procainamide, isoniazid, and quinidine.2
The risk for developing lupus-like disease from any other drugs is low or very low.2
There is a drug-induced lupus mnemonic to help keep the most common drugs top of mind. SHIPP stands for sulfasalazine, hydralazine, isoniazid, procainamide, and penicillamine.5
The following genetic factors may predispose a patient to drug-induced lupus:
- Slow acetylator status (causes a slower breakdown of medication by the liver),
- Certain tissue types: HLA DR4, DR2, DR3, DR0301, DQB1, B8, 1, and
- Complement C4 null allele. This is an abnormality of a complement protein needed for blood clotting.1
The drugs associated with drug-induced lupus are classified as definite association, probable association, possible association, or recently reported. They can also be grouped as high, medium, low, or very low risk.1
The risk for developing drug-induced lupus varies by medication, and there are different trigger medications linked to each form of the disease.1
The most commonly reported medications reported to have an established association with drug-induced systemic lupus erythematosus are procainamide, hydralazine, quinidine, isoniazid, minocycline, methyldopa, and chlorpromazine.1
The most frequently reported trigger drugs for drug-induced subacute cutaneous lupus erythematosus include calcium channel blockers, ACE inhibitors, oral antifungals (including terbinafine), biologics (including TNFα inhibitors), antiepileptics, proton pump inhibitors, thrombocyte inhibitors, and nonsteroidal anti-inflammatory drugs (NSAIDs).1
Medications reported to cause drug-induced chronic cutaneous lupus erythematosus include fluorouracil derivatives, NSAIDs, tumor necrosis factor antagonists, and voriconazole, an oral antifungal agent.1 Not everyone who takes these drugs will develop the disease.1, 2
Drug-Induced Lupus Diagnosis & Presentation
Symptoms of drug-induced lupus begin after starting a new medication, but there can be a lag period of one month to more than 10 years after continuous therapy with the medication.1 Risk tends to increase with higher daily and cumulative doses, and drugs taken for long periods of time.6
There aren’t specific guidelines for diagnosing drug-induced lupus, and most patients don’t meet the American Rheumatologic Association’s criteria for diagnosing lupus erythematosus.1
Symptoms include muscle pain, joint pain and swelling, flu-like symptoms, fatigue, fever, and serositis.2 These symptoms present gradually and tend to be mild.
Lupus-specific skin changes are rare in drug-induced lupus but sun sensitivity, purpura, erythema nodosum, and vasculitis may occur.1 In rare cases a patient with drug-induced lupus may experience hair loss or develop the ‘butterfly’ (malar) rash, mouth ulcers, or discoid lesions.
The symptoms of drug-induced lupus are similar to symptoms seen with systemic lupus, but major organs are rarely affected with the drug-induced forms of this disease.2
No diagnostic test can confirm drug-induced lupus in a patient. The first step is a thorough physical exam including chest auscultation to listen for signs of pleural friction rub. Key symptoms may include swollen or tender joints.3, 7
Certain laboratory test abnormalities can raise the index of suspicion.
The following lab tests may be done:
- Antihistone antibody
- Antinuclear antibody (ANA) panel
- Antineutrophil cytoplasmic antibody (ANCA) panel
- Complete blood count (CBC) with differential
- Comprehensive chemistry panel
- A chest X-ray, which may show signs of pleuritis or pericarditis
- An ECG, which may show if the heart is affected
- Skin exam7
As a general rule, a diagnosis of drug-induced lupus requires at least one symptom of systemic lupus erythematosus, a positive ANA, and other lupus bloodwork.1
It can be difficult to distinguish drug-induced lupus from idiopathic lupus, including systemic lupus erythematosus or subacute cutaneous lupus erythematosus.
Possible differential diagnoses also include skin disorders with an annular or psoriasiform/papulosquamous morphology and photo-distributed dermatoses, and drug-induced antineutrophil cytoplasmic antibody (ANCA) vasculitis, depending on the specific drug involved.
Focusing on symptoms and their onset, medication history, and blood test results can help make a differential diagnosis.3
With drug-induced systemic lupus erythematosus, ANA tends to be positive and anti-histone antibodies are more likely to be present than they are with idiopathic lupus.1 Anti-dsDNA and ENA are rarely positive, and the erythrocyte sedimentation rate (ESR) may be raised.
In addition, expect a mild decrease in red blood cells, white cell count, and platelet count. Complement levels tend to be normal, and lupus erythematosus cells are typically present.
With drug-induced subacute cutaneous lupus erythematosus the rash can be more widespread than in the idiopathic form and may involve the lower legs.1 It may also blister around the edges of active lesions. In addition, ANA is frequently positive as are anti-histone antibodies and antiRo/SSA and/or anti-La/SSB. Anti-dsDNA antibodies are absent. With this form of drug-induced lupus, blood cell counts are usually normal.
With drug-induced chronic cutaneous lupus, 66% of patients are ANA-positive, while anti-histone antibodies are rarely seen.1 In addition, an extractable nuclear antigen (ENA) panel is negative and anti-dsDNA antibody is absent. Blood cell counts are normal. Drug-induced chronic cutaneous lupus is the rarest of the three forms. It appears, on average, eight months after starting the trigger medication.1
Generally, symptoms improve within weeks or months of discontinuing drug use, but full recovery may take as long as one year.1 Blood tests take longer to return to baseline.
It can be tricky to identify the causative drug if a patient is on many medications due to the lengthy and variable incubation periods. Consider supervised ‘drug holidays’ of at least three months for each drug to find the culprit. Patients should avoid taking the drug that caused the reaction in the future as symptoms are likely to return.7
Treatment of drug-induced lupus is aimed at symptom relief. For example, NSAIDs can help treat arthritis and pleurisy, while corticosteroid creams can treat skin rashes. Other options include antimalarials like hydroxychloroquine for skin and arthritis symptoms.7
If the condition is affecting the patient’s heart, kidney, or nervous system, high doses of corticosteroids and immune system suppressants, such as azathioprine or cyclophosphamide, may be prescribed.7
Possible complications of drug-induced lupus include infection, thrombocytopenia purpura, hemolytic anemia, myocarditis, pericarditis, and nephritis.7
Lupus makes patients sun-sensitive. Use of sun-protective clothing and sunglasses is advised when the disease is active.1, 7
1. Dyall-Smith D. Drug-induced lupus erythematosus. New Zealand Dermatological Society. Published 2010. Accessed July 21, 2022.
2. Lupus Foundation of America. What is drug-induced lupus? Accessed July 21, 2022.
3. Merola JF. Drug-induced lupus. In: UpToDate, Pisetsky DS (Ed), UpToDate, Waltham, MA. (Accessed July 21, 2022).
4. Lupus Foundation of America. Medications that can cause drug-induced lupus. Accessed July 24, 2022.
5. Avila JC. Oh Shipp! Journal of Hospital Medicine. Published 2017. Accessed July 21, 2022.
6. Borchers AT, Keen CL, Gershwin ME. Drug-induced lupus. Ann N Y Acad Sci. 2007;1108:166-182. doi: 10.1196/annals.1422.019
7. National Library of Medicine. Drug-induced lupus erythematosus. Published May 2, 2021. Accessed July 21, 2022.
About the Author
Denise Mann, MS, is a veteran freelance health writer in New York. Her work has appeared on HealthDay, among other outlets. She was awarded the 2004 and 2011 journalistic Achievement Awards from the American Society for Aesthetic Plastic Surgery. She was also named the 2011 National Newsmaker of the Year by the Community Anti-Drug Coalitions of America. She has also been awarded the Arthritis Foundation’s Northeast Region Prize for Online Journalism, the Excellence in Women’s Health Research Journalism Award, the Gold Award for Best Service Journalism from the Magazine Association of the Southeast, a Bronze Award from The American Society of Healthcare Publication Editors, and an honorable mention in the International Osteoporosis Foundation Journalism Awards. She was part of the writing team awarded a 2008 Sigma Delta Chi award for her part in a WebMD series on autism. Mann has a graduate degree from the Medill School of Journalism at Northwestern University in Evanston, Ill.